Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Lake Charles, LA

August 17, 2003Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 17, 2003, 4:23 PM CDT for Cameron Parish, Louisiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 4:23 PM CDT (21:23 UTC)
Expired
Aug 17, 2003, 5:15 PM CDT
In force
52 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Cameron Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 172123
SVRLCH
LAC023-172215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 PM CDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMERON PARISH IN SOUTHWEST LOUISIANA

* UNTIL 515 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF SABINE NATIONAL WILDLIFE
  REFUGE...MOVING SOUTHWEST AT 5 MPH.

* THIS STORM WILL BE NEAR...
  SABINE NATIONAL WILDLIFE REFUGE BY 445 PM CDT
  CONSTANCE BEACH...JOHNSON BAYOU BY 515 PM CDT

HAIL TO THE SIZE OF ONE INCH OR LARGER CAN BE EXPECTED.

DESTRUCTIVE WINDS OVER 60 MPH CAN BE EXPECTED - TAKE COVER NOW

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3000 9376 2980 9388 2971 9384 2979 9349
          3004 9345

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:15 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 17, 2:15 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
215 PM CDT SUN AUG 17 2003

.OVERVIEW...
CURRENTLY FORECAST AREA IS ON THE EDGE OF AN UPPER LEVEL RIDGE
CENTERED OVER THE SOUTHERN PLAINS. ANOTHER HOT DAY ACROSS THE
FORECAST AREA WITH TEMPERATURES IN THE MID 90S THIS EARLY AFTERNOON.
COMBINE THAT WITH DEWPOINTS IN THE MID TO UPPER 70S AND HEAT INDEX
VALUES ARE BETWEEN 105 AND 110 DEGREES.

MOIST AND UNSTABLE ATMOSPHERE IS ALSO IN PLACE WITH LATEST GOES
SOUNDER SHOWING PWAT OVER 2 INCHES AND LAPS ANALYSIS GIVING CAPES
BETWEEN 4000 AND 4500 J/KG. AS CONVECTIVE TEMPERATURES ARE BEING
REACHED...KLCH/KPOE RADARS INDICATE SCATTERED SHOWERS AND
THUNDERSTORMS ARE DEVELOPING...MAINLY IN AREA OF LOW LEVEL
CONVERGENCE DEPICTED BY MSAS THAT CUTS THE FORECAST AREA IN THE
MIDDLE FROM VERNON AND RAPIDES PARISHES SOUTH TO THE COAST.

.SHORT TERM...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE FORECAST AREA THIS AFTERNOON WITH ACTIVITY DIMINISHING SHORTLY
AFTER SUNSET. WITH HIGH CAPE VALUES AND PWAT...A FEW STORMS COULD
BE STRONG WITH BRIEF GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINFALL.

DO NOT SEE MUCH CHANGE IN THE WEATHER PATTERN FOR THE NEXT COUPLE
OF DAYS. FORECAST AREA WILL REMAIN ALONG THE PERIPHERY OF THE
UPPER LEVEL RIDGE OVER THE SOUTHERN PLAINS. MOISTURE VALUES ARE
PROGGED TO STAY BETWEEN 1.8 AND 2 INCHES. WITH DAYTIME HEATING...
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD AGAIN POP BY AFTERNOON AS
TEMPS REACH THE LOW TO MID 90S. HEAT INDICES AGAIN WILL BE AROUND 105
DURING THE AFTERNOON HOURS.

.EXTENDED...
MID TO LATE IN THE WEEK...UPPER LEVEL RIDGE OVER THE PLAINS WILL
FLATTEN THEN RETREAT TO THE WEST AS TROF DIGS DOWN FROM THE NORTH
AND SETTLES ALONG THE EAST COAST. ENOUGH MOISTURE IN PLACE FOR A
DAILY CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS.

LATER IN THE WEEKEND...UPPER LEVEL RIDGE OVER THE SOUTHWEST TRIES TO
AGAIN EXPAND TO THE EAST OVER THE FORECAST AREA. THIS COULD MEAN LESS
CONVECTIVE ACTIVITY FOR SUNDAY INTO EARLY NEXT WEEK.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 76 94 76 93 / 10 30 10 30
KBPT 76 94 76 93 / 10 30 10 30
KAEX 74 95 74 94 / 10 30 10 30
KLFT 76 93 76 93 / 10 30 10 30

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

07-RUA
Hazardous weather outlook, Aug 17, 5:33 AM CDT, 10 hours 50 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-180000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
533 AM CDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON.
LOCALLY BRIEF HEAVY RAINFALL IS POSSIBLE...NO SEVERE WEATHER IS
EXPECTED. THE COMBINATION OF TEMPERATURES IN THE MID 90S AND
DEWPOINTS IN THE 70S WILL RESULT IN HEAT INDICES NEAR 105F THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
WIDELY SCATTERED AFTERNOON THUNDERSTORMS WILL CONTINUE THROUGH
NEXT WEEKEND. NO SEVERE WEATHER EXPECTED AT THIS TIME.

INFORMATION STATEMENT...THE ACTIVATION OF STORM SPOTTERS, HAM RADIO
OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE
WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.

WILEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:30 PM CDTSpecial Marine WarningLCH60 min
Aug 17, 4:45 PM CDTSpecial Marine WarningLCH60 min
Aug 17, 5:45 PM CDTSpecial Marine WarningLCH60 min
Aug 17, 6:45 PM CDTSpecial Marine WarningLCH60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.